Alert archive / Georgia / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 207, NWS Tallahassee, FL

August 18, 20245 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 18, 2024, 8:26 PM EDT for 5 counties in Georgia. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2024, 8:26 PM EDT (00:26 UTC)
Expired
Aug 18, 2024, 9:30 PM EDT
In force
64 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ben Hill County, GA, Irwin County, GA, Tift County, GA, Turner County, GA, Worth County, GA

The radar

The Moody AFB radar (KVAX), 94 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 7:10 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 0.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2024-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1042 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2024-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1042 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1586 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 8:06 PM EDT, 20 minutes earlier.

Area forecast discussion, Aug 18, 8:06 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
806 PM EDT Sun Aug 18 2024

...New UPDATE...

.UPDATE...
Issued at 804 PM EDT Sun Aug 18 2024

Increased rain chances through the evening to account for
convection moving in from central AL/GA. Added severe wording to
the zones to correspond with the severe thunderstorm watch through
6Z.

&&

.NEAR TERM...
(Through Monday)
Issued at 324 PM EDT Sun Aug 18 2024

The main concern will be the prospect of strong to severe
thunderstorms from this evening into the early morning hours on
Monday. There is a Slight Risk (Level 2 of 5) of severe
thunderstorms along and north of a line from Destin to Valdosta,
with a Marginal Risk (Level 1 of 5) south of there.

Thunderstorms are popping off this afternoon over northern
Alabama, in the base of an upper trough and along a wind shift
preceding a cold front back to the north. The upper trough will
move east to the GA coast by Monday afternoon, causing northwest
flow aloft to increase across the Southeast States.

South of the front, the air mass is exhibiting moderate to strong
convective instability. The latest SPC mesoanalysis shows a large
area of surface-based CAPE of 3000-4000 J/kg from northern
Alabama all the way into the FL Panhandle and Big Bend. This same
large area is also exhibiting very high DCAPE values, indicating
lots of downdraft potential with storms that will already be
pushing pretty quickly across the landscape. Deep-layer shear will
also be enhanced by SW-W low-level flow, beneath strengthening NW
flow aloft. So expect storms to organize into clusters that will
be driven along by convective cold-pool effects. Strong damaging
wind gusts will be the convective mode of concern.

The consensus of CAMS guidance is that a leading cluster of
storms will push southeastward from east-central Alabama across
southwest Georgia during the evening hours. A leftover boundary is
likely to be leftover along the southwest flank of the leading
cluster's track. This will be a focus for some overnight
redevelopment, perhaps over southeast Alabama, with the next-
generation cluster moving southeast into the eastern Panhandle and
the FL Big Bend during the wee hours of Monday morning. There
could be a short-lived and transient tornado threat if the low-
level wind profile gets enhanced by an evening interaction with
the seabreeze, or if the the low-level flow can get sufficiently
enhanced near the leftover overnight boundary.

The cold front will push through far south Georgia and the FL Big
Bend on Monday afternoon. This will act as a focus for afternoon
redevelopment of thunderstorms, especially from the Forgotten
Coast to the Suwannee Valley.

&&

.SHORT TERM...
(Monday night through Tuesday night)
Issued at 324 PM EDT Sun Aug 18 2024

The cold front is expected to complete its passage through the
rest of our Florida counties during the night. Some showers and
thunderstorms may linger ahead of the front along the coast but is
expected to clear out soon thereafter. Behind the cold front, dry
air will begin to filter in, with dew points dropping to the low
60s by Tuesday afternoon. However, temperatures will remain warm
in the mid to upper 90s and overnight lows in the low 70s. A large
upper level trough will hold over our region for the short term,
keeping our winds light and northerly, and with the drier air in
place, mostly clear skies are expected for Tuesday.

&&

.LONG TERM...
(Wednesday through Saturday)
Issued at 324 PM EDT Sun Aug 18 2024

For the long term, the upper level trough begins to lift to the
north as an upper level ridge extends from the west. This will
lead to a moisture increase, allowing for rain chances to return
to the forecast. The weakening in the trough may produce a cutoff
low that will pull in more moisture from the Gulf as it
retrogrades west at the end of the term. Overall, PoPs gradually
increase for the end of the week heading into the weekend, for
mainly our Florida counties. PoPs are about 50-60 percent for
areas along and south of I-10, with lower PoPs to the north.
Temperatures will generally be in the low to mid-90s for the highs
and low 70s for the overnight lows.

&&

.AVIATION...
(00Z TAFS)
Issued at 750 PM EDT Sun Aug 18 2024

Clusters of thunderstorms are currently moving southeast across SE
Alabama and SW Georgia. Those are expected to impact area
terminals over the next few hours. Further redevelopment is
expected overnight near the Florida coastline, depending on where
leftover boundaries from the first cluster set up. So the main
challenge is reflecting the important trends in thunderstorm
development and coverage. Afternoon thunderstorms are possible
along the boundary tomorrow, primarily impacting VLD and TLH.

&&

.MARINE...
Issued at 324 PM EDT Sun Aug 18 2024

Westerly winds will increase this afternoon and through the night
into Monday as a cold front will pass through. Winds are expected
to be around cautionary criteria with seas around 2 to 4 feet
tonight into Monday for our nearshore waters. Ahead of the front,
showers and thunderstorms are likely with gusty erratic winds
within and around the storms. Following the frontal passage, seas
will subside and winds will become easterly towards the end of the
week. As is common with easterly flow, overnight surges can be
expected for the start of the weekend.

&&

.FIRE WEATHER...
Issued at 324 PM EDT Sun Aug 18 2024

An uncommon summer cold front will make its way south across the
districts on Monday. It will be preceded tonight and Monday by
thunderstorms with strong downburst wind gusts. The front will
exit the districts on Monday night, leaving behind a seasonably
hot but dry air mass for Tuesday and Wednesday. Otherwise,
stronger breezes associated with the front will contribute to high
afternoon dispersion on Monday and Tuesday.

&&

.HYDROLOGY...
Issued at 324 PM EDT Sun Aug 18 2024

The Flood Warning for Madison County continues as there has been
little change in the areal flooding there. Flooding in southeast
Madison is likely to continue the upcoming work week. New flooded
areas remain possible as water continues to slowly move to the
south and east across Madison County.

The slow-responding Suwannee is in the process of a prolonged and
flat crest in minor flood. The latest river forecasts call for a
very slow fall through minor flood stage over the next 7 days.

Shower and thunderstorms are possible this evening into Monday,
but rainfall totals don't appear to be enough to cause any new
flooding issues. Drier conditions are anticipated Tuesday and
Wednesday before a wetter pattern attempts to develop later in the
work week.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   75  94  73  94 /  50  40   0   0
Panama City   78  94  75  94 /  70  30   0   0
Dothan        72  94  70  93 /  70   0   0   0
Albany        72  95  70  94 /  60   0   0   0
Valdosta      74  93  72  94 /  50  30   0   0
Cross City    77  91  75  94 /  20  70  20  20
Apalachicola  79  93  77  93 /  50  60  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 4 AM EDT /3 AM CDT/ Monday for
     FLZ114.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Haner
SHORT TERM...Montgomery
LONG TERM....Montgomery
AVIATION...Oliver
MARINE...Montgomery
FIRE WEATHER...Haner
HYDROLOGY...Haner

In the hours before

Special weather statement, Aug 18, 7:04 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
704 PM EDT Sun Aug 18 2024

GAZ120-122-124-126-127-190000-
Worth GA-Quitman GA-Randolph GA-Lee GA-Terrell GA-
704 PM EDT Sun Aug 18 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN RANDOLPH...LEE...
NORTHEASTERN QUITMAN...TERRELL AND NORTHWESTERN WORTH COUNTIES
THROUGH 800 PM EDT...

At 704 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ellaville to near Americus to 6 miles
southwest of Plains to near Lakepoint Resort State Park. Movement was
southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dawson, Leesburg, Shellman, Smithville, Sasser, Bronwood, Parrott,
Chokee, Dawson Municipal A/P, Chambliss, Olivers Mill, Neyami,
Benevolence, Chickasawhatchee, Wades, Pachitla, Bridges Crossroad,
White House, Herod, and Jordan Place.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3197 8495 3195 8496 3192 8491 3192 8445
      3196 8444 3187 8434 3192 8434 3191 8392
      3184 8394 3185 8392 3168 8403 3170 8464
      3198 8502
TIME...MOT...LOC 2304Z 319DEG 38KT 3227 8423 3211 8430 3198 8448 3200
8507

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

33
Local storm report, Aug 18, 7:57 PM EDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
757 PM EDT Sun Aug 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     Tstm Wnd Dmg     1 S Cuthbert            31.75N 84.79W
08/18/2024                   Randolph           GA   Public

            Trees and powerlines down in Cuthbert and
            Shellman. Power is out along Blakely Street
            south of Cuthbert.

&&

BAS
Special weather statement, Aug 18, 7:59 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
759 PM EDT Sun Aug 18 2024

GAZ124>131-190115-
Tift GA-Worth GA-Lee GA-Dougherty GA-Terrell GA-Irwin GA-Turner GA-
Ben Hill GA-
759 PM EDT Sun Aug 18 2024

...STRONG THUNDERSTORMS WILL IMPACT IRWIN...TURNER...NORTHEASTERN
DOUGHERTY...LEE...TIFT...SOUTHEASTERN TERRELL...BEN HILL AND WORTH
COUNTIES THROUGH 915 PM EDT...

At 758 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pinehurst to near Cordele to near
Leesburg. Movement was southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tifton, Albany, Ashburn, Ocilla, Fitzgerald, Sylvester, Leesburg,
Omega, Poulan, Ty Ty, Smithville, Phillipsburg, Mystic, Unionville,
East Albany, Marine Corps Logistics Base, Turner City, Worth,
Terrell, and Sycamore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 AM EDT for
south central and southwestern Georgia.

&&

LAT...LON 3191 8392 3185 8394 3184 8386 3180 8380
      3180 8361 3185 8361 3185 8318 3181 8313
      3180 8307 3161 8315 3133 8360 3132 8374
      3168 8435 3192 8433
TIME...MOT...LOC 2358Z 300DEG 29KT 3219 8367 3193 8378 3168 8416

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

33
Local storm report, Aug 18, 8:13 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
813 PM EDT Sun Aug 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Tstm Wnd Dmg     Cuthbert                31.77N 84.79W
08/18/2024                   Randolph           GA   Emergency Mngr

            Randolph County EM reports trees down across
            the county.

&&

BAS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 9:03 PM EDTSpecial Weather StatementTAEGadsden57 min
Aug 18, 9:28 PM EDTSevere Thunderstorm WarningTAEMadison92 min
Aug 18, 9:46 PM EDTSevere Thunderstorm WarningTAEJackson59 min
Aug 18, 10:06 PM EDTSevere Thunderstorm WarningTAEHolmes, Jackson, Washington84 min
Aug 18, 10:24 PM EDTSpecial Weather StatementTAEJefferson, Madison66 min
Aug 18, 10:29 PM EDTSevere Thunderstorm WarningTAEGadsden, Leon61 min
Aug 18, 11:02 PM EDTSevere Thunderstorm Warning Considerable damage threatTAECalhoun, Jackson, Liberty88 min
Aug 18, 11:24 PM EDTSpecial Weather StatementTAEGadsden, Jefferson, Leon66 min
Aug 18, 11:43 PM EDTSevere Thunderstorm Warning Considerable damage threatTAECalhoun, Liberty, Wakulla62 min
Aug 18, 11:50 PM EDTSpecial Marine WarningTAE116 min
Aug 19, 12:50 AM EDTSpecial Weather StatementTAELiberty40 min
Aug 19, 1:10 AM EDTSevere Thunderstorm WarningTAEJackson64 min
Aug 19, 1:33 AM EDTSpecial Weather StatementTAEHolmes57 min
Aug 19, 1:37 AM EDTSevere Thunderstorm WarningTAEHolmes, Walton, Washington83 min
Aug 19, 2:07 AM EDTSevere Thunderstorm WarningTAEHolmes, Jackson, Walton, Washington48 min
Aug 19, 2:30 AM EDTSevere Thunderstorm WarningTAEHolmes, Walton, Washington60 min
Aug 19, 2:39 AM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Gadsden, Jackson, Liberty, Walton and 1 more96 min
Aug 19, 2:56 AM EDTSevere Thunderstorm WarningTAEBay, Gulf, Walton, Washington94 min
Aug 19, 3:04 AM EDTSpecial Marine WarningTAE3 hr
Aug 19, 3:31 AM EDTAreal Flood AdvisoryTAEBay, Walton, Washington3 hr
Aug 19, 3:46 AM EDTSevere Thunderstorm WarningTAEFranklin, Gadsden, Leon, Liberty, Wakulla31 min
Aug 19, 3:48 AM EDTAreal Flood AdvisoryTAEBay, Calhoun, Gulf3 hr
Aug 19, 3:48 AM EDTSpecial Marine WarningTAE2 hr
Aug 19, 3:50 AM EDTSpecial Weather StatementTAELiberty25 min
Aug 19, 5:00 AM EDTSpecial Weather StatementTAEGulf45 min
Aug 19, 5:11 AM EDTSpecial Marine WarningTAE3 hr
Aug 19, 6:22 AM EDTSpecial Marine WarningTAE2 hr
Aug 19, 7:04 AM EDTSpecial Marine WarningTAE86 min
Aug 19, 8:13 AM EDTSpecial Marine WarningTAE62 min
Aug 19, 9:15 AM EDTSpecial Marine WarningTAE28 min
Aug 19, 10:06 AM EDTHeat AdvisoryTAEBay, Calhoun, Franklin, Gadsden, Gulf, Jefferson and 2 more10 hr
Aug 19, 11:47 AM EDTRip Current StatementTAEBay, Gulf, Walton17 hr
Aug 19, 1:48 PM EDTSpecial Weather StatementTAEWakulla57 min
Aug 19, 1:54 PM EDTSpecial Marine WarningTAE96 min
Aug 19, 3:26 PM EDTSpecial Weather StatementTAEWakulla64 min
Aug 19, 3:27 PM EDTSpecial Marine WarningTAE31 min
Aug 19, 3:30 PM EDTSpecial Marine WarningTAE90 min
Aug 19, 4:22 PM EDTSpecial Marine WarningTAE23 min
Aug 19, 4:23 PM EDTSpecial Weather StatementTAELafayette, Taylor67 min
Aug 19, 5:12 PM EDTSpecial Weather StatementTAEMadison33 min
Aug 19, 5:45 PM EDTSpecial Weather StatementTAEMadison45 min
Aug 19, 5:54 PM EDTSpecial Weather StatementTAELiberty51 min
Aug 19, 6:08 PM EDTSpecial Marine WarningTAE67 min
Aug 19, 6:44 PM EDTSpecial Weather StatementTAEWakulla61 min
Aug 19, 7:00 PM EDTSpecial Weather StatementTAEJefferson60 min
Aug 19, 7:15 PM EDTSpecial Marine WarningTAE37 min
Aug 19, 7:34 PM EDTSpecial Weather StatementTAEWakulla56 min
Aug 19, 7:51 PM EDTSpecial Weather StatementTAEJefferson, Madison24 min
Aug 18, 8:10 PM EDTSevere Thunderstorm WarningTAEClay, Quitman, Randolph50 min
Aug 18, 8:32 PM EDTSpecial Weather StatementTAEBaker, Colquitt, Dougherty, Mitchell43 min
Aug 18, 8:56 PM EDTSevere Thunderstorm WarningTAEBaker, Colquitt, Dougherty, Mitchell, Thomas, Tift and 1 more64 min
Aug 18, 9:10 PM EDTSevere Thunderstorm WarningTAEBen Hill, Berrien, Irwin, Lanier, Tift50 min
Aug 18, 9:37 PM EDTSevere Thunderstorm WarningTAEBrooks, Decatur, Grady, Thomas53 min
Aug 18, 10:04 PM EDTSpecial Weather StatementTAEDecatur, Seminole56 min
Aug 19, 1:52 AM EDTSevere Thunderstorm WarningTAEBaker, Decatur, Grady, Miller, Mitchell, Seminole86 min
Aug 19, 3:00 AM EDTSpecial Weather StatementTAEColquitt30 min
Aug 19, 3:44 AM EDTSpecial Weather StatementTAECook, Lanier61 min
Aug 19, 7:11 PM EDTSpecial Weather StatementTAELanier34 min
Aug 18, 8:52 PM EDTSevere Thunderstorm Warning Considerable damage threatTAECoffee, Dale68 min
Aug 18, 10:01 PM EDTSpecial Weather StatementTAEHouston44 min
Aug 19, 12:43 AM EDTSpecial Weather StatementTAEHouston32 min
Aug 19, 1:05 AM EDTSpecial Weather StatementTAEHouston40 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.